Twenty-Two Years Late: FDA Announces that the Antibiotic Zithromax Can Cause Fatal Cardiac Arrhythmias.
On March 12, 2013, the U.S. Food and Drug Administration (FDA) warned the public that the commonly prescribed antibiotic azithromycin (Zithromax, Z-Max) has been found to cause serious cardiac arrhythmias. The side effect does not occur frequently, but it does occur enough to raise considerable concern, especially because the arrhythmia can be lethal.
The FDA stated: "The U.S. Food and Drug Administration (FDA) is warning the public that azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm."1 The FDA announcement followed the publication of the article "Azithromycin and the risk of cardiovascular death" in the New England Journal of Medicine in May 2012.2
One of the most troubling aspects of the FDA's announcement is that this risk with Zithromax should have been identified long ago, before the drug was approved by the FDA in 1991. Zithromax belongs to the macrolide family of antibiotics. This family includes erythromycin and clarithromycin (Biaxin). Erythromycin has long been known to cause cardiac arrhythmias. The first report of this risk was published in the American Journal of Cardiology in 1984.3 Another was published in the same journal in 1986, and more reports following.
So the question begs: Knowing since 1984 that erythromycin could cause serious and sometimes lethal cardiac arrhythmias, why wasn't Zithromax studied thoroughly in this regard during its early research? Why didn't the FDA insist on in-depth studies of this issue before granting approval of Zithromax in 1991?
The answers to these questions are simple. First, drug companies have a long history of inadequate research of new drugs, missing major and lethal side effects that have killed thousands of people. Remember Vioxx (caused thousands of heart attacks, many fatal), Propulsid (killed children and infants), Rezulin (caused lethal liver failure in diabetics), Baycol (caused muscle degeneration and deaths in people with high cholesterol)? The list goes on and on.
Second, FDA scrutiny of drug company research is inadequate, a fact that many experts have commented on. Even the FDA acknowledges the problem, warning people that they should not take newly approved drugs unless absolutely necessary, because there is so much still unknown when new drugs are first marketed.
Zithromax has been on the market for 22 years. It is shocking that it has taken this long to identify its link to cardiac arrhythmias and death, especially since it was already known that Zithromax' cousin, erythromycin, and later that clarithromycin, another cousin, could cause heart rhythm abnormalities.
There are several risk factors that can increase susceptibility to the cardiac risks posed by Zithromax. The risk is greatest in people with a history of cardiac arrhythmias, those taking drugs for arrhythmias or drugs that can cause arrhythmias, those in heart failure, those with abnormally slow heart rates, and people with heart disease. That's millions of people.
Also, people with low blood levels of potassium or magnesium are at greater risk with Zithromax. Low potassium levels can be identified by routine blood tests. However, magnesium levels are rarely measured, and the test for magnesium is not particularly accurate. At the same time, studies show that the majority of people in the U.S. are low in magnesium. That's why I have long advised people to take magnesium as a daily supplement. The daily allowance recommended by the Department of Agriculture is 300-400 mg a day. The amounts of magnesium contained in most multivitamin-mineral pills are usually far lower. Getting adequate magnesium is particularly important because magnesium has a natural, protective anti-arrhythmic effect on the heart.
- 1. FDA Drug Safety Communication, March 12, 2013, fda.gov/drugs/drugsafety/ucm341822.htm.
- 2. Ray WA, Murray KT, Hall A, et al. Azithromycin and the risk of cardiovascular death. New England Journal of Medicine 2012, May 17;366:1881-90.
- 3. McComb J, Campbell N, Cleland J. Recurrent ventricular tachycardia associated with QT prolongation after mitral valve replacement and its association with intravenous administration of erythromycin. American Journal of Cardiology 1984, Oct. 1;54:922-3.
Dr. Cohen is an Associate (Voluntary) Professor of Preventive Medicine and Psychiatry at the University of California, San Diego, one of the top 20 universities in America. His work in the area of preventing medication side effects has been widely published and is recognized nationally. If you would like Dr. Cohen's input on your EM, he is available for office or telephone consultations. He charges a fee for his time, just as he charges people with other medical conditions who come to his office or consult with him from around the world. For information, contact Leslie at 858-345-1760 or firstname.lastname@example.org.
NOTE TO READERS: The purpose of this E-Letter is solely informational and educational. The information herein should not be considered to be a substitute for the direct medical advice of your doctor, nor is it meant to encourage the diagnosis or treatment of any illness, disease, or other medical problem by laypersons. If you are under a physician's care for any condition, he or she can advise you whether the information in this E-Letter is suitable for you. Readers should not make any changes in drugs, doses, or any other aspects of their medical treatment unless specifically directed to do so by their own doctors.
If you find this article informative, please tell your friends, family members, colleagues, and doctors about www.MedicationSense.com and the free MedicationSense E-Newsletter.